Alert archive / Oklahoma / Tornado Warnings in 2003

Tornado Warning 1, NWS Norman, OK

March 17, 2003Kiowa County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 17, 2003, 2:41 PM CST for Kiowa County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 2:41 PM CST (20:41 UTC)
Expired
Mar 17, 2003, 3:15 PM CST
In force
34 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 76 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 12:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 172041
TOROKC
OKC075-172115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 315 PM CST

* AT 241 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO OVER HOBART...MOVING NORTHEAST AT 15
  MPH.

* LOCATIONS IN THE WARNING INCLUDE GOTEBO AND HOBART

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3501 9924 3492 9898 3512 9876 3513 9909

$$

CJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 17, 11:05 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 17, 11:05 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CST MON MAR 17 2003

HIGH BASED SCATTERED SHWRS AND ISOLATED TSTMS WILL CONTINUE OVER
WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS DURING THE
AFTERNOON. MEANWHILE... DRYLINE WILL BECOME BETTER DEFINED LATER
THIS AFTERNOON NEAR THE OKLAHOMA-TEXAS PANANDLE BORDER. SHOULD SEE
TSTMS ALSO DEVELOP ALONG THE DRYLINE BY LATE AFTERNOON AND SPREAD
EAST INTO THE FA. QUITE A BIT OF MID LEVEL CLOUD COVER CONTINUES
OVER MUCH OF THE AREA... WHICH MAY KEEP HOLDS TEMPS A BIT LOWER IN
THE SOUTHWEST. WILL ALSO MAKE SOME ADJUSTMENTS TO TIMING AND
COVERAGE OF PCPN IN THE GRIDS FOR THIS AFTERNOON.

FCSTID = 32

-----------------------------------------
430 AM CST MON MAR 17 2003

THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS WESTERN SECTIONS OF
THE AREA AND CONTINUE TO MOVE NORTHEAST.  THUNDERSTORMS ARE EXPECTED
TO REDEVELOP LATE THIS MORNING OR THIS AFTERNOON ALONG THE DRYLINE
THE WILL MOVE INTO WESTERN PART OF AREA AND FIRST VORT MAX
APPROACHES. THERE IS ENOUGH INSTABILITY WILL BE AVAILABLE FOR A FEW
SEVERE STORMS BUT WILL NOT MENTION SEVERE IN THE ZONES AT THIS
TIME.  MODELS WANT TO PUSH DRYLINE PRETTY FAR EAST OVERNIGHT DESPITE
IT BEING NIGHTTIME AND WITH AREA BETWEEN VORT MAXES... SO HAVE WENT
WITH DRYLINE FARTHER WEST FROM WEST CENTRAL OKLAHOMA INTO WESTERN
NORTH TEXAS.  DRYLINE SHOULD PUSH FARTHER EAST AGAIN TUESDAY AS MAIN
UPPER LOW APPROACHES AREA. WILL MAINTAIN POPS UNTIL UPPER SYSTEM
FINALLY MOVES OUT OF THE AREA THURSDAY.

.26.
OKC   76  56  69  46 /  60  60  30  30
HBR   78  49  68  42 /  40  20  10  20
SPS   80  54  72  46 /  40  20  10  20
GAG   75  44  61  38 /  40  30  20  30
PNC   74  55  66  45 /  50  60  40  40
DUA   77  59  73  50 /  40  60  60  40

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Mar 17, 12:00 PM CST, 2 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-172200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. THE PRIMARY SEVERE
WEATHER RISK WILL BE LARGE HAIL AND STRONG WINDS.

LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF NORTHERN...WESTERN...CENTRAL...
AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. THE MOST ORGANIZED
ACTIVITY WILL PRIMARILY AFFECT AREAS EAST OF A LINE EXTENDING FROM
CHEYENNE...TO VERNON AND ARCHER CITY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH EARLY TUESDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON THROUGH
EARLY TUESDAY MORNING.

DISCUSSION...
SCATTERED HIGH BASED SHOWERS AND ISOLATED SMALL THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
DURING THE AFTERNOON. MEANWHILE... THUNDERSTORMS WILL BE INCREASING
IN STRENGTH THIS AFTERNOON ACROSS OKLAHOMA AND WESTERN NORTH TEXAS
AS AN UPPER LEVEL STORM MOVES INTO WEST TEXAS. THE STRONGEST STORMS
ARE EXPECTED TO INITIALLY BE IN SOUTHWEST AND SOUTH CENTRAL OKLAHOMA
AND PORTIONS OF WESTERN NORTH TEXAS... IN THE VICINITY OF A
DEVELOPING DRYLINE. THIS WILL ALSO BE AN AREA WITH HIGHER
INSTABILITIES. THE DRYLINE IS EXPECTED TO SURGE INTO SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS BY LATE AFTERNOON. ELSEWHERE...
EXTENSIVE CLOUD COVER HAS RESULTED A SOMEWHAT MORE STABLE AIRMASS AT
LOW LEVELS OVER OVER CENTRAL AND NORTHERN OKLAHOMA. HOWEVER... SOUTH
WINDS WILL BEGIN TO PULL MORE UNSTABLE AIR NORTH INTO THIS AREA
DURING THE AFTERNOON. THE GREATEST THREAT OF STRONG STORMS IS
EXPECTED TO SHIFT INTO CENTRAL AND SOUTHEAST OKLAHOMA DURING THE
OVERNIGHT HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS...LOW HUMIDITIES...AND WARM TEMPERATURES WILL LEAD TO A
HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF EXTREME SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. AS A DRYLINE MOVES
EAST OUT OF THE AREA...HIGH TO EXTREME FIRE DANGER CONDITIONS ARE
LIKELY. PLEASE REFER TO THE LATEST VERSION OF OUR FIRE WEATHER
PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON
TUESDAY...MAINLY OVER EASTERN SECTIONS OF OKLAHOMA. BEYOND
TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A
LARGE...SLOW MOVING STORM SYSTEM CONTINUES TO AFFECT THE SOUTHERN
PLAINS.

OTHER HAZARDOUS WEATHER...
AN EXTREME FIRE DANGER IS EXPECTED ON TUESDAY ACROSS WESTERN AND
CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS AS THE MENTIONED DRYLINE
SURGES FURTHER EAST.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

CJS

In the hours before

Local storm report, Mar 17, 1:46 PM CST, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CST MON MAR 17 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    4 NW ELMORE CITY          OK   .88 INCH HAIL
03/17/03   GARVIN                         REPORTED BY PUBLIC

TY
Local storm report, Mar 17, 1:59 PM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CST MON MAR 17 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    8 S LONE WOLF             OK   1.75 INCH HAIL
03/17/03   KIOWA                          REPORTED BY HAM RADIO
                                          OPERATOR

0158 PM    5 N SWEETWATER            OK   .75 INCH HAIL
03/17/03   ROGER MILLS                    REPORTED BY NWS EMPLOYEE

TY/JLP
Local storm report, Mar 17, 2:34 PM CST, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
234 PM CST MON MAR 17 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    WANETTE                   OK   .75 INCH HAIL
03/17/03   POTTAWATOMIE                   REPORTED BY WANETTE CITY
                                          HALL

0215 PM    2 N DEMPSEY               OK   .75 INCH HAIL
03/17/03   ROGER MILLS                    HAIL COVERED THE GROUND.
                                          REPORTED BY PUBLIC

TY/JLP
Local storm report, Mar 17, 2:40 PM CST, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST MON MAR 17 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    HOBART                    OK   .75 INCH HAIL
03/17/03   KIOWA                          REPORTED BY HAM SPOTTER

JLP/TJ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 1:43 PM CSTSevere Thunderstorm WarningOUNGarvin47 min
Mar 17, 1:55 PM CSTSevere Thunderstorm WarningOUNKiowa65 min
Mar 17, 2:08 PM CSTSevere Thunderstorm WarningOUNMcClain, Pottawatomie52 min
Mar 17, 2:48 PM CSTSevere Thunderstorm WarningOUNGarvin, Stephens42 min
Mar 17, 2:52 PM CSTSevere Thunderstorm WarningOUNCotton53 min
Mar 17, 2:59 PM CSTSevere Thunderstorm WarningOUNWashita61 min
Mar 17, 3:04 PM CSTSevere Thunderstorm WarningOUNCaddo56 min
Mar 17, 3:13 PM CSTTornado WarningOUNKiowa32 min
Mar 17, 3:22 PM CSTTornado WarningOUNCaddo23 min
Mar 17, 3:33 PM CSTSevere Thunderstorm WarningOUNLincoln, Payne42 min
Mar 17, 3:43 PM CSTTornado WarningOUNWashita47 min
Mar 17, 3:46 PM CSTSevere Thunderstorm WarningOUNCotton44 min
Mar 17, 4:11 PM CSTSevere Thunderstorm WarningOUNCaddo49 min
Mar 17, 4:32 PM CSTSevere Thunderstorm WarningOUNCanadian58 min
Mar 17, 4:34 PM CSTSevere Thunderstorm WarningOUNCotton56 min
Mar 17, 4:36 PM CSTTornado WarningOUNCaddo24 min
Mar 17, 4:40 PM CSTSevere Thunderstorm WarningOUNStephens65 min
Mar 17, 4:54 PM CSTSevere Thunderstorm WarningOUNGarfield36 min
Mar 17, 5:00 PM CSTTornado WarningOUNCaddo30 min
Mar 17, 5:07 PM CSTTornado WarningOUNCanadian23 min
Mar 17, 5:13 PM CSTSevere Thunderstorm WarningOUNComanche47 min
Mar 17, 5:15 PM CSTTornado WarningOUNStephens45 min
Mar 17, 5:29 PM CSTSevere Thunderstorm WarningOUNCanadian61 min
Mar 17, 5:32 PM CSTSevere Thunderstorm WarningOUNBlaine43 min
Mar 17, 5:32 PM CSTSevere Thunderstorm WarningOUNKingfisher58 min

Nearby

Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.